Wyoming, 2015

Hail in Wyoming, June 18, 2015

June 18, 2015 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms over portions of southeast Wyoming produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms over portions of southeast Wyoming produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 11:25 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 11:25 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MDT THU JUN 18 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 323 AM MDT THU JUN 18 2015

TODAY...THUNDERSTORMS STARTING TO WIND DOWN AROUND 230 AM MDT ACROSS
WESTERN NEBRASKA IN THE ALLIANCE AREA...AND WILL LIKELY BE ABLE TO
CANCEL OUR SEVERE THUNDERSTORM WATCH FOR PART OF THE PANHANDLE
SHORTLY.

WILL LIKELY NEED TO ADD AREAS OF FOG THROUGH THE EARLY MORNING HOURS
AND WILL CONTINUE TO WATCH THE NARROWING TEMPERATURE AND DEWPOINT
SPREADS ESPECIALLY ACROSS OUR EASTERN COUNTIES.

FOR THIS AFTERNOON...THE STORM PREDICTION CENTER CONTINUES WITH A
SLIGHT RISK ACROSS OUR EASTERN HALF OF OUR COUNTIES...ROUGHLY EAST
OF INTERSTATE 25. WITH PRONOUNCED PROGGED LOW LEVEL SOUTHEAST WINDS
ADVECTING A LOW LEVEL THETA-E RIDGE AXIS EAST OF INTERSTATE
25...COMBINED WITH A SHORTWAVE TROUGH ALOFT ROTATING SOUTHEAST
ACROSS THE WESTERN DAKOTAS NEAR PEAK HEATING...WILL SEE ISOLATED TO
SCATTERED THUNDERSTORMS ERUPT THIS AFTERNOON ALONG THE INSTABILITY
AXIS WITH A FEW STORMS LIKELY BECOMING SEVERE BASED ON PROJECTED
SHEAR AND INSTABILITY.

TONIGHT...A FEW STRONG TO SEVERE THUNDERSTORMS WILL PERSIST INTO THE
EVENING HOURS ACROSS WESTERN NEBRASKA IN THE WELL PRONOUNCED LOW AND
MID LEVEL THETA-E RIDGE AXIS. THEN CLEARING SKIES FROM WEST TO EAST
WITH LOSS OF DAYTIME HEATING.

FRIDAY...LOOKS LIKE A DRIER AND WARMER DAY AS MID LEVEL TEMPERATURES
PROGGED TO WARM ENOUGH TO PROVIDE ENOUGH CONVECTIVE
INHIBITION...CIN...TO MINIMIZE THUNDERSTORM CHANCES IN THE
AFTERNOON.

FRIDAY NIGHT...COLD FRONTAL PASSAGE MAY BE ENOUGH LIFT TO GENERATE
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ALONG AND NORTH OF A
DOUGLAS TO ALLIANCE LINE WHERE CONVECTIVE INHIBITION WILL BE
MINIMIZED. WARM TEMPERATURES ALOFT SHOULD LIMIT CONVECTIVE
INITIATION ALONG THE COLD FRONT FURTHER SOUTH ACROSS OUR COUNTIES.

SATURDAY...FLOW ALOFT BECOMES ZONAL WITH A DECENT LOW LEVEL
CONVERGENCE AXIS SETTING UP ALONG AND EAST OF INTERSTATE 25. WITH
WELL PRONOUNCED LOW AND MID LEVEL THETA-E RIDGE AXIS ALONG AND JUST
WEST OF THE WYOMING AND NEBRASKA STATE LINES IN THE AFTERNOON...WE
MAY SEE ISOLATED TO SCATTERED THUNDERSTORMS ERUPT IN THE AFTERNOON
WITH BEST CHANCES FROM LUSK TO PINE BLUFFS AND OVER WESTERN
NEBRASKA. BASED ON PROJECTED SHEAR AND INSTABILITY...A FEW OF THE
STORMS MAY BECOME STRONG TO SEVERE ACCORDING TO THE STORM PREDICTION
CENTER OUTLOOK FOR SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 323 AM MDT THU JUN 18 2015

THE BEGINNING OF THE EXTENDED WILL LIKELY BE DRY ACROSS MUCH OF THE
REGION AS HEIGHTS ALOFT RISE AND WARM MIDLVL TEMPS KEEP CONVECTION
RATHER ISOLATED.  THE ECMWF DOES SHOW BETTER LLVL MOISTURE AND THUS
BETTER INSTABILITY ACROSS THE PLAINS ON SUNDAY AND MONDAY...WHEREAS
THE GFS KEEPS THE HIGHER DEWPOINTS EAST OF THE CWA.  WITH THE
RIDGING ALOFT KEPT SLIGHT CHANCE POPS OUT OF THE FCST EXCEPT FOR THE
FAR EASTERN ZONES IN THE PANHANDLE.  TEMPS WILL BE GENERALLY ABOVE
NORMAL WITH MANY LOCATIONS TO THE EAST OF THE LARAMIE RANGE IN THE
MID 80S TO LOW 90S.  BY TUES WE MAY HAVE CONVECTION INCREASE ALONG
AND EAST OF THE LARAMIE RANGE AS EASTERLY SFC WINDS BEGIN TO ADVECT
HIGHER MOISTURE WESTWARD.  IN FACT...BOTH THE GFS AND ECMWF INDICATE
CAPE VALUES ABOVE 2000 J/KG FOR MUCH OF THE PLAINS BY TUES AFTN.
THUS...AFTER A HIATUS OF A FEW DAYS...COULD SEE STRONG TO SVR STORMS
BECOME A CONCERN DURING THE AFTNS AND EVENINGS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1200 PM MDT THU JUN 18 2015

THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CHANCES OF LOW
CLOUDS MOVING INTO THE PANHANDLE TONIGHT.

LATEST VISIBLE IMAGERY WAS SHOWING THE STRATUS HAVING A DIFFICULT
TIME CLEARING OUT THIS MORNING. THIS INDICATES THAT THE CAP IS A
LITTLE STRONGER THAN PROGGED. HOWEVER...LATEST RADAR LOOP WAS
SHOWING A BOUNDARY SETTING UP ALONG THE LARAMIE RANGE. THIS MAY BE
A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ESPECIALLY ALONG AND JUST EAST OF THIS BOUNDARY. AS A RESULT...WE
ARE KEEPING THE VCTS IN THE CHEYENNE TAF THIS AFTERNOON.
OTHERWISE...IF THESE STORMS DO GET GOING THIS AFTERNOON WE MAY END
UP WITH THE POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS. IF
THE STORMS DO BECOME SEVERE...THERE IS POTENTIAL FOR SPLITTING
SUPERCELLS ONCE AGAIN. MESOSCALE CONVECTIVE SYSTEM MAY DEVELOP
AGAIN ACROSS MONTANA AND EXTREME NORTHERN WYOMING THIS EVENING AND
MAY TRY TO CLIP THE CDR TAF SITE AFTER MIDNIGHT. FOR NOW...WE WILL
KEEP THE CHANCE OF THUNDERSTORMS OUT OF THE TAF AND SEE WHERE THE
COMPLEX OF STORMS DEVELOPS LATER THIS AFTERNOON. LOW MVFR CEILINGS
MAY DEVELOP AGAIN AFTER MIDNIGHT IN THE NEBRASKA PANHANDLE SITES
ESPECIALLY WITH THE ADVECTION OF THE LOW LEVEL MOISTURE INTO THE
COMPLEX OF STORMS.

&&

.FIRE WEATHER...
ISSUED AT 323 AM MDT THU JUN 18 2015

DRIER AND WARMER ESPECIALLY FOR FRIDAY THROUGH THE
WEEKEND WITH LOWERING HUMIDITIES...ESPECIALLY WEST OF INTERSTATE 25
THIS WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...ZF
AVIATION...REC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 18, 12:01 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
101 PM MDT THU JUN 18 2015

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
191915-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
101 PM MDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG THE
LARAMIE RANGE. THIS ACTIVITY WILL MOVE EAST INTO THE WESTERN
NEBRASKA PANHANDLE THIS EVENING. WHILE ONLY A FEW STORMS ARE
EXPECTED...ANY STORMS THAT DEVELOP COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL EXIST THROUGH SATURDAY. A FEW MAY BE STRONG WITH SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN CHEYENNE.

WYZ103>106-109>117-191915-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
101 PM MDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TO THE WEST OF THE LARAMIE
RANGE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAMMER

In the hours before

Local storm report, Jun 18, 8:56 AM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
956 AM MDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             DOUGLAS                 42.76N 105.39W
06/16/2015  M1.75 INCH       CONVERSE           WY   TRAINED SPOTTER

            LATE REPORT.

&&

HAMMER

The radar

The Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
June 18, 2:05 PM MST to 2:07 PM MST
Where
Laramie County, South Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -104.810

Quarter size hail was observed at South Greeley.

Hail, Goshen

When
June 18, 9:35 PM MST to 9:38 PM MST
Where
Goshen County, 6.41 mi NNE of Rockeagle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.090, -104.550

Quarter size hail was observed 10 miles south of Fort Laramie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586127, 586128.